Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Wilmington, NC

September 21, 2017Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 21, 2017, 2:55 PM EDT for Brunswick County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 2:55 PM EDT (18:55 UTC)
Expired
Sep 21, 2017, 3:21 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS52 KILM 211855
SVRILM
NCC019-212000-
/O.NEW.KILM.SV.W.0084.170921T1855Z-170921T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
255 PM EDT THU SEP 21 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brunswick County in southeastern North Carolina...

* Until 400 PM EDT

* At 255 PM EDT, a severe thunderstorm was located near Boiling
  Spring Lakes, or 7 miles north of Oak Island, moving southwest at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Oak Island, Boiling Spring Lakes, Mill Creek, Supply, Brunswick
  County Community College Main Campus, Varnamtown, Bolivia and
  Brunswick Novant Medical Center.

This includes US Route 17 in Brunswick County between mile markers 21
and 34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3391 7820 3403 7831 3417 7800 3405 7793
      3404 7793
TIME...MOT...LOC 1855Z 059DEG 7KT 3403 7811 

HAIL...1.00IN
WIND...60MPH
 
$$

III
2 follow-up statements
779 
WWUS52 KILM 211911
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
311 PM EDT THU SEP 21 2017

NCC019-212000-
/O.CON.KILM.SV.W.0084.000000T0000Z-170921T2000Z/
Brunswick NC-
311 PM EDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN BRUNSWICK COUNTY...

At 311 PM EDT, a severe thunderstorm was located near Boiling Spring 
Lakes, or 7 miles north of Oak Island, drifting southwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Boiling Spring Lakes, Mill Creek, Brunswick County Community College
Main Campus and Bolivia.

This includes US Route 17 in Brunswick County between mile markers 24
and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 7816 3405 7827 3406 7824 3413 7806
      3407 7800 3401 7800
TIME...MOT...LOC 1911Z 052DEG 5KT 3403 7810 

HAIL...1.00IN
WIND...60MPH
 
$$

III
370 
WWUS52 KILM 211921
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
321 PM EDT THU SEP 21 2017

NCC019-211931-
/O.CAN.KILM.SV.W.0084.000000T0000Z-170921T2000Z/
Brunswick NC-
321 PM EDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRUNSWICK COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.

LAT...LON 3393 7816 3405 7827 3406 7824 3413 7806
      3407 7800 3401 7800
TIME...MOT...LOC 1920Z 059DEG 7KT 3402 7812 

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:20 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 21, 1:20 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
120 PM EDT Thu Sep 21 2017

.SYNOPSIS...
Weak high pressure across the Great Lakes will control our
weather through the weekend. Tropical Storm Jose off the Mid-
Atlantic coast should weaken, while Major Hurricane Maria will
bring increasing ocean swells and strengthening rip currents to
the beaches by Friday. Maria is expected to move north and
remain offshore of the Carolinas Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Thursday...No changes being made at this time. With
the 12Z WRF I was hoping to have a reason to raise POPs a bit with
such cool temps aloft today. However there is a pretty obvious
convective feedback issue in the model this evening. This is capping
afternoon convection and then focusing it in a spurious looking
manner this evening. Will stick with the higher res guidance like the
HRRR that shows convective initiation by about 19Z. The last run or
two show some sense of focus along the sea breeze. May adjust the
forecast accordingly especially if supported by the 12Z GFS.

As of 300 AM Thursday...Mid level low pressure and or troughing
will continue to linger across the area through the period. At
the surface it will be a weak trough or convergence boundary
aligned mostly inland. These features sparked a decent coverage
of showers and thunderstorms Wednesday ans see no reason why the
same wouldn't today. I have increased the pops slightly for
today mainly along the northern tier of counties where the best
coupled forcing will reside. As for highs, I opted for the
mostly warmer MET numbers which performed slightly better
Wednesday. We should see a few more sites meet or eclipse the
ninety degree mark. Lows Friday morning will mostly be in the
upper 60s to lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 AM Thursday...A convoluted upper air pattern will
exist Friday and Saturday as a 500 mb high sits over the Great
Lakes, while a shear zone extending southwestward from Tropical
Storm Jose closes off into an upper low over southern Georgia
and Alabama. The surface pattern is simpler as there is no
reflection of the upper low, only the broad high pressure over
the Great Lakes which remains in place through the period. In
the western Atlantic, Tropical Storm Jose is expected to
continue weakening and should lose its remaining tropical
characteristics by Friday afternoon or evening. Hurricane Maria
should turn northward near 72W longitude into the upper trough
created by TS Jose. If it weren't for Jose, the Great Lakes
upper ridge would likely bridge across to the Bermuda ridge well
offshore, steering Maria into the Southeastern U.S.

Friday afternoon could see scattered showers and t-storms
develop along the Grand Strand coast, pushing west-southwestward
toward Florence and Kingstree by late in the day. Seabreeze-
enhancement to low-level convergence looks to be the key for
this mesoscale precipitation event which appears to be
reasonably handled by the 3km NAM and RGEM models. By Saturday
drier air in the northeasterly flow should make showers much
more unlikely to develop.

Low-level east to northeasterly winds should drop temperatures
down a couple of degrees from the unseasonably warm temps of the
past few days. 850 mb temps around +14C (compared to +17C
Wednesday) means highs should only reach the lower 80s at the
coast both days with 86-87 expected inland.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...If NHC Maria forecast tracks hold, the
extended forecast will feature a healthy dose of warm late
summer weather and mainly dry, with daytime temperatures running
2-5 degrees above normal for this time of the year. Dry air
aloft remains in place of an extent that only showers are
advertised in the extended period. The exception is Tuesday when
we have the deepest moisture in place as Maria passes between
the Carolinas and Bermuda, an outer band may fling ashore.
Otherwise mainly dry and warm this period.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 18Z...Showers developing at this hour and they are expected to
generate lightning within an hour or two. They will be very spotty
in nature and never last long over a given location and so have
relegated to VC all terminals. Activity will drop off or cease
altogether around sunset. Most places will probably have bouts of
MVFR visibility late tonight. Lower vis and perhaps even ceilings
will be possible should any area see more substantial rainfall.

Extended Outlook...Mainly VFR conditions through the period are
expected with the exception of a few hours of early morning low
clouds or fog most mornings through the period. The highest
risk of IFR conditions will be in the 0900-1200Z timeframe each
morning.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/... As of 300 AM Thursday...A light south
to southwest wind is currently in place across the waters. There
should be a brief westerly turn to the winds later this morning
before the southerly component returns later mostly driven by the
sea breeze and the enhancement of the inland trough. Speeds
throughout should be ten knots or less. Seas are mostly 2-3 feet and
should remain so with a more significant swell component arriving
just after the near term period.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 300 AM
Thursday...Weak high pressure will remain situated over the northern
Mid-Atlantic states Friday through Saturday, while offshore a pair
of tropical systems (Jose and Maria) swirl across the western
Atlantic Ocean. For Friday and Saturday our winds will be driven
primarily by the weak high, with NE-E winds around 10 knots. By
Saturday evening the broad outer circulation of Hurricane Maria will
begin to increase NE winds to around 15 knots.

Maria's long-period swells will impact the area well ahead of any
increase in wind. Dominant wave periods around 15 seconds will
slowly increase in size and could reach 6 feet as early as daybreak
Saturday. Look for the issuance of Small Craft Advisories this
weekend.

LONG TERM /SUNDAY THROUGH MONDAY/... As of 330 PM
Monday...Increasingly dangerous marine conditions this period as
Maria generates large SE swell, as she moves north, east of the
Bahamas. If NHC forecast tracks hold, we can expect increasing NE
and N winds late Sunday and Monday but probably below Gale force
through Monday. Even if winds do not become strong this period, we
will still likely require a headline for large swell-heights. This
will produce inlet turbulence during the outgoing tides as well, and
larger than  breakers near ocean sandbars, while extending the width
of the surf zone. Expect seas of 6-10 feet, mainly in SE swell by
late Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...MBB/SHK
SHORT TERM...TRA
LONG TERM...MJC
AVIATION...MBB
Hazardous weather outlook, Sep 21, 2:51 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
251 PM EDT Thu Sep 21 2017

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-221900-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
251 PM EDT Thu Sep 21 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-221900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
251 PM EDT Thu Sep 21 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Swells from hurricane Maria will increase at area beaches in the next
few days bringing increased rip currents and heavy surf, persisting
through at least early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-221900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
251 PM EDT Thu Sep 21 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Swells from hurricane Maria will increase in the next couple of days
bringing Small Craft Advisory conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-221900-
Inland New Hanover-
251 PM EDT Thu Sep 21 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:04 PM EDTSpecial Weather StatementILMBladen56 min
Sep 21, 12:00 AM EDTSpecial Weather StatementILMColumbus60 min
Sep 21, 3:13 AM EDTCoastal Flood AdvisoryILMNew Hanover9 hr
Sep 21, 2:45 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr
Sep 21, 3:20 PM EDTSpecial Weather StatementILMBladen40 min
Sep 21, 4:06 PM EDTSpecial Weather StatementILMPender54 min
Sep 21, 4:25 PM EDTSpecial Weather StatementILMPender35 min
Sep 21, 5:06 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender84 min
Sep 21, 5:25 PM EDTSpecial Weather StatementILMColumbus65 min
Sep 21, 5:28 PM EDTSpecial Weather StatementILMBladen62 min
Sep 21, 5:54 PM EDTSpecial Weather StatementILMRobeson66 min
Sep 21, 5:56 PM EDTSpecial Weather StatementILMColumbus64 min
Sep 21, 6:01 PM EDTSpecial Weather StatementILMNew Hanover29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.